Supplements And Dental Medications May Spur Adverse Reactions

Mixing dietary supplements with medications prescribed by a dentist may be risky for some people, concludes an article in the November 2014 edition of The Journal of the American Dental Association.

More than 30 percent of Americans take dietary supplements, according to information shared from the National Institutes of Health in the JADA article.

As many as 20 percent of prescription drug users also take dietary supplements, the article said. While most medicines commonly used in dentistry can be consumed without regard to interactions with vitamins and minerals, people taking certain classes of medication could face challenges, the authors concluded. People taking anticoagulants or cytochrome P450 34A substrates may need to avoid mixing these drugs with certain vitamins and minerals and should discuss the matter with their dentist and physician. Additionally, prescribed dental drugs that might normally mix well with dietary supplements may cause adverse reactions when people take excessive amounts of certain supplements.

“Given the prevalence of vitamin and mineral supplements use among consumers and the potential for vitamin-and mineral-drug interactions, as well as oral and systemic adverse effects of excess consumption, oral health care providers should ask all patients about their use of vitamins and minerals,” wrote the article’s authors.

Overuse of dietary supplements also may present other challenges in the mouth, the authors report. The authors cited research in their article that explored the use of dietary supplements as a preventative for recurring aphthous stomatitis—canker sores—and found no evidence that the supplements worked to reduce frequency or duration of the condition over a year’s time in people receiving a multivitamin compared with people in a control group not taking supplements for the condition.

“All of these trends are of additional concern because excessive use of supplements can result in adverse oral and systemic sequelae(results),” the authors wrote. See the American Dental Association’s consumer website, MouthHealthy.org, for more information on canker sores. (Click From A-Z Topics on the homepage and search by alphabet.)

© American Dental Association. All rights reserved. Reproduction or republication is strictly prohibited without the prior written permission from the American Dental Association.